Oklahoma, 2012

Wildfire in Oklahoma, January 22, 2012

January 22, 2012 · NWS TSA · 1 event in 1 county or zone

Dry and windy conditions associated with a passing cold front, along with dormant fuels, promoted the rapid growth of a fire that developed over rugged terrain south of Hartshorne. The fire consumed about 550 acres before it was controlled by firefighters.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Dry and windy conditions associated with a passing cold front, along with dormant fuels, promoted the rapid growth of a fire that developed over rugged terrain south of Hartshorne. The fire consumed about 550 acres before it was controlled by firefighters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 22, 3:26 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jan 22, 3:26 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
326 PM CST SUN JAN 22 2012

.DISCUSSION...

DRY LINE CURRENTLY MOVING INTO ERN OK THIS AFTERNOON...AND AREAS
BEHIND THE FRONT SEEING A RAPID DROP IN SURFACE MOISTURE ALONG
WITH VERY GUSTY SW WINDS. RED FLAG CRITERIA BEING MET OVER PARTS
OF EASTERN OKLAHOMA...MAINLY THE COUNTIES NEAR THE VICINITY AND WEST
OF HIGHWAY 75. THE RED FLAG WARNING WILL BE IN EFFECT UNTIL 7 PM.
A WIND ADVISORY FOR MUCH OF ERN OK WILL REMAIN IN EFFECT UNTIL 9
PM. THE UPPER SYSTEM CURRENTLY ACROSS SE KS WILL CONTINUE TO SLIDE
EAST AND DRAG THE PACIFIC FRONT THROUGH THE REGION TONIGHT. ANY
WRAP AROUND PRECIP THAT OCCURS SHOULD STAY TO THE NORTH. DRY DAY
IN STORE FOR MONDAY WITH LESS WIND AS WEAK HIGH PRESSURE BUILDS
OVER THE AREA. NEXT UPPER SYSTEM EXPECTED TO IMPACT THE AREA BY
MID WEEK...WITH THE MEDIUM RANGE MODELS NOW IN DECENT AGREEMENT IN
DIGGING AND WRAPPING SYSTEM UP OVER TEXAS...THUS MAKING FOR A
SLOWER MOVEMENT. THIS IS REFLECTED IN THE FORECAST BY ADDING POPS
IN FOR THURSDAY NIGHT AND EARLY FRIDAY. ALSO HAVE MADE SOME
ADJUSTMENTS IN TEMPERATURES BASED ON LINGERING PRECIP AND CLOUD
COVER AS THE BACK SIDE OF THE SYSTEM WILL BE SLOW TO CLEAR. OPTED
FOR THE COOLER GUIDANCE AND MADE SOME ADJUSTMENTS DOWNWARD IN
AREAS WHERE CLOUDS AND PRECIP WILL HOLD MAX TEMPS DOWN...WHICH
REPRESENTS THE BULK OF EXTENDED GIVEN THE SLOWER MODEL SOLUTIONS
OF HANDLING THE UPPER LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   31  58  34  60 /   0  10  10  10
FSM   36  58  34  62 /   0  10  10  10
MLC   36  60  36  62 /   0  10  10  20
BVO   29  57  27  60 /   0  10  10  10
FYV   33  54  27  56 /   0  10  10  10
BYV   35  53  31  55 /  10  10  10  10
MKO   32  57  33  59 /   0  10  10  10
MIO   32  56  29  57 /  10  10  10  10
F10   32  59  34  60 /   0  10  10  10
HHW   37  62  37  63 /  10  10  10  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 9 PM SUNDAY FOR OKZ054-OKZ055-OKZ056-OKZ057-
     OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ064-OKZ065-OKZ066-
     OKZ067-OKZ070-OKZ071-OKZ073-OKZ074-OKZ075.

AR...NONE.
&&

SHORT TERM...07
LONG TERM....23
Hazardous weather outlook, Jan 22, 4:51 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
451 PM CST SUN JAN 22 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
451 PM CST SUN JAN 22 2012

...DANGEROUS FIRE WEATHER CONDITIONS ONGOING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
SOUTHWESTERLY WINDS GUSTING 30 TO 45 MPH ARE ONGOING ACROSS
PORTIONS OF EASTERN OKLAHOMA THIS AFTERNOON...AND WILL CONTINUE
INTO THE EVENING HOURS AS WINDS TURN NORTHWESTERLY BEHIND AN
APPROACHING COLD FRONT.  THESE WINDS ALONG WITH VERY LOW
HUMIDITY VALUES HAVE CREATED DANGEROUS FIRE WEATHER CONDITIONS
ACROSS PORTIONS OF EASTERN OKLAHOMA...WITH RED FLAG WARNINGS
CURRENTLY IN EFFECT.  FIRE WEATHER CONDITIONS WILL GRADUALLY
IMPROVE BY MID EVENING AS HUMIDITY LEVELS RISE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...NO HAZARDS.
TUESDAY AND WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY THROUGH SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL INCREASE TUESDAY INTO WEDNESDAY AS
A LARGE STORM SYSTEM PASSES SOUTH OF THE REGION.  CURRENTLY...
THE SEVERE WEATHER POTENTIAL APPEARS VERY LOW WITH THIS SYSTEM
HOWEVER AREAS OF HEAVY RAIN ARE POSSIBLE ESPECIALLY NEARER
THE RED RIVER VALLEY.  DRY AND MILD WEATHER RETURNS FOR LATE
WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Pittsburg

When
January 22, 5:00 PM CST to 11:00 PM CST
Where
Pittsburg forecast zone
Reported by
Park/Forest Service
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363442.